Alert archive / Missouri / Wind Advisories in 2023

Wind Advisory 5, NWS Springfield, MO

March 15, 20239 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this wind advisory at Mar 15, 2023, 2:06 PM CDT for 9 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Mar 16, 2023, 1:00 AM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2023, 2:06 PM CDT (19:06 UTC)
In effect from
Mar 16, 2023, 1:00 AM CDT
Expired
Mar 16, 2023, 8:58 PM CDT
In force
20 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS73 KSGF 151906
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
206 PM CDT Wed Mar 15 2023

KSZ073-097-101-MOZ066-077-078-088-089-093-094-101-102-161200-
/O.NEW.KSGF.WI.Y.0005.230316T0600Z-230317T1200Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Cedar-Jasper-Dade-Newton-
Lawrence-McDonald-Barry-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Joplin, Carthage, Greenfield, 
Lockwood, Meinert, Neosho, Aurora, Mount Vernon, Marionville, 
Anderson, Noel, Goodman, South West City, Pineville, 
Rocky Comfort, Monett, Madry, and Cassville
206 PM CDT Wed Mar 15 2023

...WIND ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 7 AM CDT
FRIDAY...

* WHAT...South winds of 20 to 30 mph with gusts up to 45 mph from
  late tonight through early Thursday afternoon. Winds will then 
  shift to the northwest and remain brisk and gusty through 
  Thursday night.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...From 1 AM Thursday to 7 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
086 
WWUS73 KSGF 160727
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
227 AM CDT Thu Mar 16 2023

KSZ073-097-101-MOZ066-077-078-088-089-093-094-101-102-170730-
/O.CON.KSGF.WI.Y.0005.000000T0000Z-230317T1200Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Cedar-Jasper-Dade-Newton-
Lawrence-McDonald-Barry-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Joplin, Carthage, Greenfield, 
Lockwood, Meinert, Neosho, Aurora, Mount Vernon, Marionville, 
Anderson, Noel, Goodman, South West City, Pineville, 
Rocky Comfort, Monett, Madry, and Cassville
227 AM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WHAT...South winds of 20 to 30 mph with gusts up to 45 mph into
  this afternoon. Winds will then shift to the northwest and
  remain brisk and gusty through tonight.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Titus
028 
WWUS73 KSGF 162015
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
315 PM CDT Thu Mar 16 2023

KSZ073-097-101-MOZ066-077-078-088-089-093-094-101-102-171200-
/O.CON.KSGF.WI.Y.0005.000000T0000Z-230317T1200Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Cedar-Jasper-Dade-Newton-
Lawrence-McDonald-Barry-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Joplin, Carthage, Greenfield, 
Lockwood, Meinert, Neosho, Aurora, Mount Vernon, Marionville, 
Anderson, Noel, Goodman, South West City, Pineville, 
Rocky Comfort, Monett, Madry, and Cassville
315 PM CDT Thu Mar 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

* WHAT...Northwest winds of 20 to 30 mph with gusts up to 45 mph 
  will continue into tonight.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...Until 7 AM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
090 
WWUS73 KSGF 170158
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
858 PM CDT Thu Mar 16 2023

KSZ073-097-101-MOZ066-077-078-088-089-093-094-101-102-170300-
/O.CAN.KSGF.WI.Y.0005.000000T0000Z-230317T1200Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Cedar-Jasper-Dade-Newton-
Lawrence-McDonald-Barry-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Kenoma, Lamar, 
Cedar Springs, El Dorado Springs, Filley, Arnica, 
Caplinger Mills, Stockton, Joplin, Carthage, Greenfield, 
Lockwood, Meinert, Neosho, Aurora, Mount Vernon, Marionville, 
Anderson, Noel, Goodman, South West City, Pineville, 
Rocky Comfort, Monett, Madry, and Cassville
858 PM CDT Thu Mar 16 2023

...WIND ADVISORY IS CANCELLED...

Advisory criteria wind gusts have subsided. Gusty northwest winds
of 20 to 30 mph will continue overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Mar 15, 12:36 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 15, 12:36 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1236 PM CDT Wed Mar 15 2023

Key Messages:

1. Warmer today and Thursday with breezy southerly winds.
Elevated fire danger for Today.

2. Next round of showers and isolated thunderstorms Thursday.
Precip could end as a rain/snow mix Thursday night.

3. Much colder temperatures and dry Friday through the weekend.

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Wed Mar 15 2023

Today into Tonight: Dry weather will occur through today with
temperatures warming into the middle 50s to lower 60s. Winds will
be southerly today as RH values this afternoon drop into the 30
to 40% range. Models seemed a bit bullish on moisture return
behind the front and expectations are for a delay in the increase
of dewpoints today.

Winds will increase out of the south with gusts from 25 to 35mph
by afternoon as the surface pressure gradient tightens through the
day. A few gusts to 40 mph may occur west of Highway 65. This
combination of dry air and gusty winds will result in Elevated
grass fire weather conditions.

.LONG TERM...(Thursday through Tuesday)
Issued at 315 AM CDT Wed Mar 15 2023

Thursday into Friday: A storm system will then bring high chances
(80-90%) for a wetting rain from Thursday into early Friday along
with continued gusty winds thanks to a shortwave trough that will
move across the plains early Thursday. As the shortwave approaches
and an associated surface low and cold front move across the
plains, moisture will increase aided by a 60-65kt LLJ. This will
provide ample shear for the region in advance of the cold front,
however, model instability continues to struggle to approach 500
j/kg. This may be enough to allow for some isolated thunder but
will not be enough for severe weather.

Thanks to the strong LLJ, surface winds will continue to be gusty
Thursday into Thursday night with 30 to 40mph gusts possible.
Before the cold front moves through the area, highs will climb
into the upper 50s to around 60. Behind the front, temperatures
will drop steadily with morning lows by Friday morning in the
middle 20s.

With the cold air moving into the region and possibly some
lingering precipitation over the area as that occurs, some snow
may mix in before precipitation comes to an end. Confidence in
any accumulations is rather low however, as models struggle with
timing of departing precipitation and incoming cold, dry air.
That said, some locations may see a light dusting of snow on roof
tops or grassy areas.

Friday through the weekend: Cold air advection will be ongoing
Friday as the storm system is lifting to the northeast. Upper
level northerly flow will then allow cold Canadian air from north
and northwestern Canada to slide into the central plains and the
Ozarks. Models, guidance and ensemble tools continue to show high
confidence in an anomalously cold air mass making its way into the
area Friday and lingering through the weekend. Daily highs will
struggle into the 40s each day with Saturdays highs likely only
climbing into the upper 30s for most of the Ozarks as a result.

Overnight lows be in the 20s with lows Sunday morning in the
teens. Despite limited growth from the previous warm periods last
month, what has started to green up may be impacted by
temperatures in the teens. We remain a few weeks away from normal
green up though. With winds likely remaining breezy through the
weekend, wind chills may fall into the middle single digits to
lower teens as a result.

Next week warming and rain chances: Next week will start cool but
will see a warming trend into the middle of the week with high in
the middle 50s by Wednesday. Synoptic models hint at the
possibility of some light precipitation in what becomes a zonal
pattern by the middle of the week, but confidence is low for now,
less than 30-40%.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM CDT Wed Mar 15 2023

Scattered to broken high clouds will persist through tonight with
VFR prevailing.

Surface winds will become brisk and gusty out of the south
starting this afternoon as a storm system approaches from the
west. Gusts over 30 knots will be likely starting late tonight.
Low level wind shear conditions will also develop overnight.

MVFR ceilings will then overspread the region Thursday morning as
low level moisture begins to increase ahead of that storm system.
A few rain showers will being to develop across southern Missouri
by late morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Schaumann
Hazardous weather outlook, Mar 15, 5:41 AM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
541 AM CDT Wed Mar 15 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
541 AM CDT Wed Mar 15 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.
  Elevated fire weather risk.

DISCUSSION...

A combination of a dry airmass and gusty south winds will produce
elevated fire weather danger today.

Non thunderstorm wind gusts of 30 to 45 mph can be expected on
this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Non thunderstorm wind gusts of 30 to 45 mph can be expected on
Thursday.

A storm system will bring the potential for thunderstorms to the
area Thursday and Thursday night. Severe weather is not expected.

There is a 30 to 50 percent chance of a change over from rain to
snow Thursday night into early Friday morning. No impacts are
expected at this time.

A much colder airmass will build into the area this weekend with
wind chill values dropping into the single digits and teens.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

Nearby

Wind Advisories in Missouri, 2023Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.